Alert archive / Colorado / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood watch at Jul 1, 2021, 11:34 AM MDT for 6 counties in Colorado. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2021, 11:34 AM MDT (17:34 UTC)
- Expired
- Jul 1, 2021, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779 WGUS65 KGJT 011734 FFAGJT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Grand Junction CO 1134 AM MDT Thu Jul 1 2021 COZ008-010-013-020000- /O.NEW.KGJT.FF.A.0005.210701T1734Z-210702T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys-Flat Tops- 1134 AM MDT Thu Jul 1 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT UNTIL 6 PM MDT THIS EVENING... The National Weather Service in Grand Junction has issued a * Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions of northwest Colorado and west central Colorado, including the following areas, in northwest Colorado, Flat Tops. In west central Colorado, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys. * Until 6 PM MDT this evening. * National Weather Service Meteorologists are forecasting heavy rainfall over the Grizzly Creek Fire Burn Area, which may lead to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KJS
1 follow-up statement
335 WGUS65 KGJT 020001 FFAGJT Flood Watch National Weather Service Grand Junction CO 601 PM MDT Thu Jul 1 2021 COZ008-010-013-020115- /O.EXP.KGJT.FF.A.0005.000000T0000Z-210702T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys-Flat Tops- 601 PM MDT Thu Jul 1 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA HAS EXPIRED... The Flash Flood Watch for portions of northwest Colorado and west central Colorado, including the following areas, in northwest Colorado, Flat Tops. In west central Colorado, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys has expired. Flooding is no longer expected to pose a threat. $$ NL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 11:05 AM MDT, 29 minutes earlier.
Area forecast discussion, Jul 1, 11:05 AM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1105 AM MDT Thu Jul 1 2021 .SHORT TERM...(Today through Friday) Issued at 344 AM MDT Thu Jul 1 2021 It appears we are beginning to work out of the cooler and wetter pattern into a warmer and slightly drier period beginning today. A digging downstream trough East of the MS Valley will force the Bermuda High out of Texas and into Desert Southwest over the next 48 hours. Temperatures that have been below normal should push up toward normal today and then surpass that mark on Friday. The low that has been hanging out over northern Utah the past few days will be translating slowly northeast as this pattern changes. This will likely provide some better focus for thunderstorm development over far northeast Utah this afternoon. Otherwise we will be transitioning to the more typical summer pattern of storms forming over the higher terrain by late morning...eventually moving off to selected valleys by late afternoon. Model trends continue to show less coverage in the lower elevations and did try to incorporate this into the forecast the next few days. With PWAT still lingering around 0.75 through the end of the week...brief moderate to heavy rainfall will still be a possibility. Soundings indicate our storm motion to the northeast is picking up a few kts compared to the last few days. This should help lower...but totally eliminate...the threat of excess runoff on our burn scars. .LONG TERM...(Friday night through Wednesday) Issued at 344 AM MDT Thu Jul 1 2021 We will have to watch for convectively induced waves that rotate around the Southwest high that perhaps enhance lift across our area. Otherwise the big changes from this ridge will be the rise in temperatures with highs reaching 5-10 degrees above normal. Despite little change in the moisture this heat will increase dew point depressions and lead to more sub-cloud evaporation. This makes it difficult to determine the potential for heavy rainfall and dry thunderstorms. By the middle of next week there are signs that troughing over the Pacific Northwest will suppress the ridge over our region, but not by much. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1104 AM MDT Thu Jul 1 2021 Showers and storms will reform again by early this afternoon. Widely scattered coverage of storms suggests impacts are not probable at the TAF sites so VCTS is in the forecast attm. Gusty outflow winds would be the main concern from storms today. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...15 LONG TERM...KJS AVIATION...TGJT
Hazardous weather outlook, Jul 1, 4:32 AM MDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 432 AM MDT Thu Jul 1 2021 COZ001>014-017>023-UTZ022>025-027>029-021045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 432 AM MDT Thu Jul 1 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm development is expected over the the higher terrain of eastern Utah and western Colorado by early afternoon. Some storms will likely survive into the valleys by late in the day. Lightning and gusty outflow winds near storms be the main threats to monitor. A few storms could produce locally moderate to heavy rainfall rates as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm development will be possible through the weekend. Expect isolated gusty winds and heavy downpours with the strongest cells. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 1, 8:41 AM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
841 AM MDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HEAVY RAIN 1 NE GRAND JUNCTION 39.10N 108.53W
07/01/2021 M0.24 INCH MESA CO TRAINED SPOTTER
PRECIPITATION TOTAL FROM THIS MORNINGS
STORM.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:46 AM MDT | Areal Flood Advisory | GJT | Rio Blanco | 119 min |
Nearby
Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.